COVID-19: coagulation disorders occur frequently – continue taking blood thinners – health

0

According to a statement by the German Heart Foundation, medical experts and the media are increasingly reporting on disorders of the coagulation system in patients with COVID-19 disease.

Some time ago, physicians observed that severe COVID-19 diseases in particular often lead to coagulation disorders.

In addition, scientists at the University Medical Center Hamburg-Eppendorf (UKE) have found pulmonary embolisms to be a frequent cause of death in autopsies of COVID-19-dead patients.

Therefore, the importance of taking anticoagulants, so-called “blood thinners”, is pointed out.

Scientific studies have shown a close connection between COVID-19, a disease caused by the coronavirus SARS-CoV-2, and coagulation disorders.

It has also been found that thrombosis and pulmonary embolism occur in many seriously ill patients.

Experts therefore point out that people with heart disease should never stop taking blood thinners.

COVID-19: Never stop taking blood thinners

Doctors even see a connection between the coagulation disorders and serious courses of COVID-19 disease with complications such as deep leg vein thrombosis and pulmonary embolism up to death.

An excessive activation of the coagulation factors (“hypercoagulability”) and the blood platelets with an increased tendency to form thrombi in the vessels is assumed to be the cause of this.

Many are currently extremely insecure

“Especially patients with heart disease, which is associated with an increased risk of embolism and infarction and is therefore permanently treated with anticoagulants, the ‘blood thinners’, are currently extremely unsettled,” says cardiologist PD Dr.

med.

Gerian Grönefeld from the Scientific Advisory Board of the German Heart Foundation.

Millions of heart patients require long-term thrombosis prophylaxis with anticoagulants such as the so-called oral anticoagulants (Marcumar/Falithrome, or the new DOAKs (direct oral anticoagulants)).

“For these patients, there is currently no reason for concern.

Clinics treating Covid-19 patients are generally prepared for such increased coagulation activity and related medical precautions to reduce the risk of embolization,” said the Chief Medical Officer of the I.

Medical Department of Cardiology at the Asklepios Klinik Barmbek.

This particularly affects cardiac patients with the most frequent cardiac arrhythmia atrial fibrillation as well as patients with an artificial heart valve.

Even after a heart attack, patients must continue to take their antiplatelet drugs such as ASA, clopidogrel, prasugrel and ticagrelor reliably and without interruption.

Medical professionals also pay particular attention to the bleeding risks associated with anticoagulants.

“Especially these patients with anticoagulants should continue to pay special attention to the consistent intake of their medication for thrombosis prophylaxis.

Experts estimate that around 20 percent of COVID-19 patients suffer from severe coagulation disorders as a concomitant disease, resulting in venous thromboembolism.

Such vascular occlusions have occurred in COVID-19 cases that had a severe or fatal course of disease.

These vascular occlusions can lead to life-threatening complications such as heart attack, stroke or pulmonary embolism.

Doctors suspect that the reason for the frequent formation of thrombosis in COVID-19 patients is an excessive coagulability of the blood, hypercoagulation, which they attribute to an inflammatory reaction in the course of COVID-19 disease.

In a recent statement by the German Society for Internal Intensive Care and Emergency Medicine (DGIIN), intensive care and emergency medicine physicians demanded that thrombosis prophylaxis and blood thinning – depending on the risk profile of the diseased person – must play a greater role in the treatment of COVID-19 patients.

In case of a coronavirus infection, patients should inform their treating physicians about the existing thrombosis prophylaxis in order to avoid an undesirable double treatment with anticoagulants.

WashingtonNewsday Health

Share.

About Author

Avatar

I am The Washington Newsday correspondent. I cover general science and Nasa news. I have been in the Science Desk's Technology Beat since joining Washington Newsday in 2018. You can contact me at [email protected]

Leave A Reply